Spread the love

An American study shows that benzodiazepines, drugs prescribed against insomnia or against anxiety, can cause long-term neurological complications.

We already knew, thanks to a large study by Inserm, that prolonged intake of benzodiazepines (drugs prescribed for anxiety, depression or sleep disorders) increased the risk of dementia and cognitive disorders. A new study, conducted by researchers at the University of Colorado (USA), shows that these drugs can cause long-term neurological complications. Complications that may appear even after stopping treatment.

On the same subject

Benzodiazepines don't make you sleep.

“Patients have been reporting long-term effects of benzodiazepines for over 60 years. I am one of those patients. I still experience symptoms daily after four years of stopping benzodiazepines,” says Dr. Christy Huff, cardiologist and co-author of the study.

The list of neurological dysfunctions induced by benzodiazepines

The study was conducted among 1,207 benzodiazepine users: some during treatment (63.2%), others during withdrawal (24.4%) or having completely stopped (11.3%). Almost all had been prescribed a prescription (98.6%) and 91% were taking these drugs at the prescribed dosage.

The researchers brought together all the symptoms under the term “benzodiazepine-induced neurological dysfunction” (or BIND in English). These symptoms are very varied but “are the result of brain changes resulting from exposure to benzodiazepines”. Some of these symptoms lasted for more than a year, including after stopping treatment:

  • lack of energy
  • difficulty concentrating
  • memory loss
  • anxiety
  • insomnia
  • sensitivity to light and sound
  • digestive problems triggered by certain foods or drinks
  • muscle weakness and body aches.

“More serious, a majority of respondents reported negative effects on relationships such as job loss. And more than half (54.4%) said they had had suicidal thoughts or attempted suicide” underline Researchers.

Source : Experiences with benzodiazepine use, tapering, and discontinuation: an Internet survey, Anschutz medical campus

Leave a Reply

Your email address will not be published. Required fields are marked *